Nevada, 2012

Lake-Effect Snow in Nevada, November 9 to 10, 2012

November 9 to 10, 2012 · NWS REV · 1 event in 1 county or zone

A cold trough dropped along the Pacific Northwest coast on the 8th and into northern California and the interior Northwest on the 9th. The trough brought a narrow band of heavy lake effect snow to portions of western Nevada to the east of Lake Tahoe on the 9th and 10th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A cold trough dropped along the Pacific Northwest coast on the 8th and into northern California and the interior Northwest on the 9th. The trough brought a narrow band of heavy lake effect snow to portions of western Nevada to the east of Lake Tahoe on the 9th and 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Nov 9, 5:41 AM PST, 5 hours 19 minutes earlier.

Area forecast discussion, Nov 9, 5:41 AM PST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
541 AM PST FRI NOV 9 2012

.UPDATE...
STATIONARY BAND OF SNOW CONTINUES TO HANG AROUND NORTHERN PLUMAS
AND LASSEN COUNTIES FROM JUST SOUTH OF HIGHWAY 36 TO CROSSING
HIGHWAY 395 BETWEEN SUSANVILLE AND HONEY LAKE AND EXTENDED OVER
THE RUSH FIRE BURN AREA. WHILE RADAR RETURNS ARE UNIMPRESSIVE,
THE CALTRANS WEB CAM AT JANESVILLE AND COLD CLOUD TOPS ON INFRARED
SATELLITE SHOW A STEADY PERIOD SNOW SINCE MIDNIGHT. A SPOTTER IN
JANESVILLE RECENTLY REPORTED A TOTAL OF 11 INCHES OF SNOW SINCE
YESTERDAY AFTERNOON, WITH 6 INCHES OF THE TOTAL OCCURRING FROM THE
PERSISTENT SNOW BAND.

BASED ON THE CHAIN CONTROLS ALONG HIGHWAY 395, WHICH IS RUNNING
PERPENDICULAR TO THE SNOW BAND, THE BAND IS ONLY 9 MILES WIDE. WHILE
THE ACCUMULATIONS WITHIN IN THE BAND ARE SIGNIFICANT THEIR IMPACT
IS LIMITED TO A SMALL AREA. THIS STORY WILL CONTINUE THROUGH
SATURDAY AS THE COLD AND UNSTABLE LOW IS FAVORABLE FOR ABUNDANT
SNOW SHOWERS WITH EMBEDDED HEAVY SNOW BANDS. IN THE HEAVIEST
BANDS, SNOWFALL RATES OF 1-2 INCHES WILL OCCUR. BRONG

&&

.PREVIOUS DISCUSSION... /ISSUED 250 AM PST FRI NOV 9 2012/

SHORT TERM...

THE COLD FRONT WHICH BROUGHT STRONG WINDS TO THE REGION YESTERDAY
HAS EXITED THE CWA LEAVING SNOW SHOWERS AND A MUCH COLDER AIR MASS
OVER NORTHEAST CALIFORNIA AND NORTHWEST NEVADA. AS THE UPPER LEVEL
LOW MOVES OVER THE REGION TODAY, THE VERY COLD AND UNSTABLE AIR
MASS WILL HELP TO RE-INTENSIFY THE SNOW SHOWERS. WILL CONTINUE THE
WINTER WEATHER ADVISORIES FROM THE TAHOE BASIN NORTHWARD INTO
LASSEN AND PLUMAS COUNTIES. NV DOT AND CAL TRANS ARE BOTH REPORTING
CHAIN RESTRICTIONS THROUGH MUCH OF THE SIERRA, SO IF TRAVELING
THIS MORNING PLEASE CHECK THE LATEST ROAD CONDITIONS AND ALLOW
EXTRA TIME.

THE MAIN CONCERN OVER THE NEXT 24 HOURS IS THE POTENTIAL FOR LAKE
ENHANCED BANDS OF SNOW TO FORM OFF OF LAKE TAHOE AND PYRAMID LAKE.
THE PROS FOR THIS SCENARIO IS THE COLD AND VERY UNSTABLE AIR MASS
MOVING ACROSS THE RELATIVELY WARM LAKE WATERS, AND MODIFIED
SOUNDINGS ARE SHOWING NEARLY 2000 J/KG OF CAPE. THE DOWNSIDE,
HOWEVER MAY BE THE WINDS ALOFT. IN THE NAM BUFR SOUNDINGS, THE
WIND IS FAIRLY UNIDIRECTIONAL, BUT SPEEDS NEAR 40KTS AT TAHOE
RIDGE LEVEL WOULD SHEAR APART THE CONVECTIVE COLUMNS AND GREATLY
LIMIT ACCUMULATIONS. IN THE GFS BUFR SOUNDING, THERE IS A BIT TOO
MUCH DIRECTIONAL SHEAR, WHICH WOULD PREVENT A SUSTAINED LAKE
EFFECT BAND FROM DEVELOPING. THE OTHER ITEM OF NOTE IS SEVERAL
SHORTWAVES MOVING AROUND THE BASE OF THE UPPER LOW MAY EXTEND THE
AREAL COVERAGE OF THE SHOWERS AND DECREASE THE POTENTIAL FOR A
PURE LAKE EFFECT EVENT. WITH THE UNCERTAINTY, WILL KEEP THE LAKE
EFFECT SNOW WATCHES IN PLACE DOWNWIND OF LAKE TAHOE AND PYRAMID
LAKE. IF BANDS ARE TO SET UP, THE MOST LIKELY PLACE FOR
SIGNIFICANT SNOW ACCUMULATIONS WOULD BE SOUTH AND EAST OF THE
LAKES.

MODELS CONTINUE TO SHOW ENHANCED SNOW SHOWER ACTIVITY ASSOCIATED
WITH THE WAVES MOVING AROUND THE BASE OF THE LOW, BUT HAVE
DIFFERED GREATLY IN THE EXACT PLACEMENT OF THE HEAVIER SHOWERS.
THE NAM DEVELOPS A LARGER AREA OF SNOW FROM THE TAHOE BASIN
EASTWARD THROUGH RENO-CARSON TO FALLON AND LOVELOCK. IF THIS
OCCURS, AN EXTENSION OF THE WINTER WEATHER ADVISORY WOULD BE NEEDED
FOR THE TAHOE BASIN WITH NEW ADVISORIES FOR RENO-CARSON-FALLON AND
LOVELOCK TONIGHT AND EARLY SATURDAY MORNING. ADDITIONAL
ACCUMULATIONS UP TO 4 INCHES ARE POSSIBLE EVEN ON THE WESTERN
NEVADA VALLEY FLOORS.

AS THE COLD POOL BEGINS TO SHIFT EASTWARD SATURDAY AFTERNOON,
SHOWERS WILL TAPER OFF AND PARTIAL CLEARING CAN BE EXPECTED
OVERNIGHT. THE FRESH SNOW ALONG WITH CLEARING SKIES WILL HELP TO
MAXIMIZE THE RADIATIONAL COOLING AND SOME OF THE COLDEST
TEMPERATURES SO FAR THIS SEASON CAN BE EXPECTED SUNDAY MORNING.
WIDESPREAD TEENS AND SINGLE DIGITS ARE LIKELY IN WESTERN NEVADA,
AND SOME COLDER, SNOW COVERED SIERRA VALLEYS, INCLUDING TRUCKEE,
MAY BE AT OR BELOW ZERO.

WEAK UPPER LEVEL RIDGING BUILDS INTO THE WEST SUNDAY, HELPING TO
CLEAR SKIES AND BRING WARMING ALOFT. WITH COLD AIR TRAPPED AT THE
SURFACE, STRONG INVERSIONS WILL BE IN PLACE. MOUNTAINS WILL WARM
BY 10 TO 15 DEGREES SATURDAY TO SUNDAY, WHILE VALLEYS WILL ONLY
SEE 5 OR SO DEGREES OF WARMING. DF

LONG TERM...MONDAY THROUGH THURSDAY...

RELATIVELY LOW CONFIDENCE FORECAST FOR THE MIDDLE OF NEXT WEEK AS
MODELS STRUGGLE WITH A SPLITTING SYSTEM DROPPING SOUTH FROM THE GULF
OF ALASKA.  OVERALL MADE MINIMAL CHANGES OVER THE PREVIOUS FORECAST
DUE TO THE UNCERTAINTY.

MONDAY SHOULD BE DRY WITH A FLAT RIDGE BUILDING OVER THE DESERT
SOUTHWEST.  THERE IS SOME MOISTURE PUSHING INTO NORTHERN CALIFORNIA
AHEAD OF THE INCOMING TROUGH.  HOWEVER THERE IS LITTLE IN THE WAY OF
LIFT, SO PROBABLY GOING TO BE A CLOUDY AND COOL START TO THE WEEK.

MODEL DIFFERENCES BEGIN TO INCREASE TUESDAY WITH THE GFS DROPPING
THE TROUGH TO NEAR THE WEST COAST. THIS WOULD KEEP THE COOL AND
CLOUDY CONDITIONS GOING WITH A CHANCE OF RAIN/SNOW NORTH OF
TRUCKEE TO GERLACH. THE ECMWF KEEPS THE SYSTEM WELL OFFSHORE WITH
A WARMER SOUTHWEST FLOW INTO THE SIERRA AND WESTERN NEVADA AND NO
CHANCE OF RAIN/SNOW UNTIL THURSDAY AND FRIDAY.

DESPITE THE MODEL DIFFERENCES WITH THE SYSTEM, IMPACTS APPEAR TO BE
MINIMAL WITH LIQUID AMOUNTS NEAR OR BELOW 0.25 INCHES IN THE
SIERRA. THE WIND THREAT IS ALSO LOW, THOUGH THERE COULD BE A
BREEZY DAY EITHER TUESDAY BASED ON THE GFS SOLUTION, OR THURSDAY
IF THE ECMWF IS CORRECT. BRONG

AVIATION...

COLD AND UNSTABLE SYSTEM OVER THE SIERRA AND WESTERN NEVADA WILL
CONTINUE TO PRODUCE BANDS OF SNOW SHOWERS THROUGH SATURDAY. THE
STRONGER SHOWERS WILL LOWER CEILINGS AND VISIBILITY TO IFR WITH A
COUPLE INCHES ON SNOW POSSIBLE ON RUNWAYS AND TARMACS.

ONE CONCERN IS POTENTIAL FOR LAKE EFFECT SNOW BANDS IMPACTING THE
CARSON CITY AIRPORT LATE TONIGHT AND EARLY SATURDAY. HOWEVER A
SECONDARY WAVE MAY DROP INTO THE RENO-TAHOE AREA TONIGHT AND PRODUCE
A LARGER AREA OF SNOW FROM TAHOE BASIN AND ACROSS WESTERN NEVADA.
IMPACTS WOULD BE IFR CONDITIONS POSSIBLE AT THE TAHOE TERMINALS,
INTO THE RENO-CARSON-MINDEN AREA AND TO FALLON AND LOVELOCK.

DUE TO THE COLD AND UNSTABLE NATURE OF THE SYSTEM, SNOW FALL RATES
OF 1 TO 2 INCHES PER HOUR ARE LIKELY WITH THE STRONGER SHOWERS.
THIS MAY PRODUCE SEVERAL INCHES OF ACCUMULATION IN A SHORT PERIOD
OF TIME IF THE SNOW BANDS MOVE SLOWLY AND LINGER OVER A TERMINAL.
THERE IS A CHANCE SOME TERMINALS WILL NOT BE IMPACTED BY HEAVY
SNOW SHOWERS AND THUS ACCUMULATIONS WILL BE MINIMAL. BRONG

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON NVZ002.

     LAKE EFFECT SNOW WATCH FROM 4 PM PST THIS AFTERNOON THROUGH
     SATURDAY MORNING NVZ002-003.

     LAKE EFFECT SNOW WATCH FROM 4 PM PST THIS AFTERNOON THROUGH
     SATURDAY MORNING NVZ004.

CA...WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON CAZ071.

     WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON CAZ072.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
Hazardous weather outlook, Nov 9, 6:15 AM PST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
615 AM PST FRI NOV 9 2012

CAZ070>073-NVZ001>005-101500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
615 PM PST FRI NOV 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT PATTERN CHANGE IS UNDERWAY AS A STRONG COLD FRONT PUSHED
THROUGH THE REGION YESTERDAY. SNOW AND MUCH COLDER TEMPERATURES CAN BE
EXPECTED IN NORTHEAST CALIFORNIA...IN THE SIERRA AND
WESTERN NEVADA.

HEAVY LAKE EFFECT SNOW BANDS ARE POSSIBLE ON THE EAST SIDE OF LAKE TAHOE
AND IN THE CARSON RANGE THIS EVENING AS WELL AS SOUTHEAST OF
PYRAMID LAKE.

PLEASE REFER TO THE WINTER WEATHER ADVISORY AND LAKE EFFECT SNOW WATCH
...WWUS45 KREV RNOWSWREV...FOR ADDITIONAL INFORMATION ON SNOW ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINTER LIKE CONDITIONS WILL REMAIN OVER THE REGION TODAY BEFORE
TAPERING OFF TO SNOW SHOWERS SATURDAY. WELL BELOW NORMAL TEMPERATURES WILL
REMAIN OVER THE REGION THROUGH SUNDAY. THESE TEMPERATURES WILL BE THE COLDEST
OF THE SEASON THUS FAR BEFORE A GRADUAL WARMING TREND RETURNS
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...WEATHER
SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND WIND THURSDAY THROUGH
SATURDAY.

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://FORECAST.WEATHER.GOV/HAZARDS/REV  (ALL LOWER CASE)

In the hours before

Local storm report, Nov 9, 7:12 AM PST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
712 AM PST FRI NOV 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 AM     HEAVY SNOW       4 SSW SUSANVILLE        40.33N 120.60W
11/09/2012  M11.0 INCH       LASSEN             CA   TRAINED SPOTTER

            SPOTTER REPORTED 11 INCHES OF NEW SNOWFALL SINCE 130PM
            YESTERDAY AND 6 INCHES SINCE 10PM AT 4,800 FEET.STILL
            CURRENTLY SNOWING.

0547 AM     SNOW             MOUNT ROSE SKI AREA     39.33N 119.89W
11/09/2012  M6.0 INCH        WASHOE             NV   PUBLIC

            12 HOUR SNOWFALL TOTAL REPORTED AT MOUNT ROSE SKI RESORT.

0549 AM     SNOW             2 W MAMMOTH LAKES       37.64N 118.99W
11/09/2012  M6.0 INCH        MONO               CA   MESONET

            SESAME SNOW STUDY PLOT AT 9,000 FEET REPORTING 6 INCHES
            OF NEW SNOWFALL SINCE MIDNIGHT.

0616 AM     SNOW             1 NE INCLINE VILLAGE    39.26N 119.94W
11/09/2012  M4.0 INCH        WASHOE             NV   TRAINED SPOTTER

            SPOTTER REPORTED 4 INCHES OF NEW SNOWFALL SINCE 4PM
            YESTERDAY AT 6,700 FEET.

0709 AM     HEAVY SNOW       SQUAW VALLEY            39.20N 120.22W
11/09/2012  M12.0 INCH       PLACER             CA   PUBLIC

            SQUAW VALLEY SKI RESORT REPORTING 12 INCHES OF NEW
            SNOWFALL IN 12 HOURS AT 8,200 FEET AND 9 INCHES OF NEW
            SNOWFALL AT 6,200 FEET.

&&

MCGUIRE
Local storm report, Nov 9, 9:27 AM PST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
927 AM PST FRI NOV 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     SNOW             2 W KINGS BEACH         39.24N 120.07W
11/08/2012  M6.0 INCH        PLACER             CA   NWS EMPLOYEE

            STORM TOTAL SNOW. ELEV 6400 FT.

0537 AM     HEAVY SNOW       4 SSW SUSANVILLE        40.33N 120.60W
11/09/2012  M11.0 INCH       LASSEN             CA   TRAINED SPOTTER

            SPOTTER REPORTED 11 INCHES OF NEW SNOWFALL SINCE 130PM
            YESTERDAY AND 6 INCHES SINCE 10PM AT 4,800 FEET.STILL
            CURRENTLY SNOWING.

0547 AM     SNOW             MOUNT ROSE SKI AREA     39.33N 119.89W
11/09/2012  M6.0 INCH        WASHOE             NV   PUBLIC

            12 HOUR SNOWFALL TOTAL REPORTED AT MOUNT ROSE SKI RESORT.

0549 AM     SNOW             2 W MAMMOTH LAKES       37.64N 118.99W
11/09/2012  M6.0 INCH        MONO               CA   MESONET

            SESAME SNOW STUDY PLOT AT 9,000 FEET REPORTING 6 INCHES
            OF NEW SNOWFALL SINCE MIDNIGHT.

0616 AM     SNOW             1 NE INCLINE VILLAGE    39.26N 119.94W
11/09/2012  M4.0 INCH        WASHOE             NV   TRAINED SPOTTER

            SPOTTER REPORTED 4 INCHES OF NEW SNOWFALL SINCE 4PM
            YESTERDAY AT 6,700 FEET.

0700 AM     HEAVY SNOW       4 W PROSSER CREEK RESER 39.37N 120.25W
11/09/2012  E8.0 INCH        NEVADA             CA   TRAINED SPOTTER

            SNOWFALL SINCE 11/8 AT 4PM AT 6500 FT. CURRENT
            TEMPERATURE 20F.

0709 AM     HEAVY SNOW       SQUAW VALLEY            39.20N 120.22W
11/09/2012  M12.0 INCH       PLACER             CA   PUBLIC

            SQUAW VALLEY SKI RESORT REPORTING 12 INCHES OF NEW
            SNOWFALL IN 12 HOURS AT 8,200 FEET AND 9 INCHES OF NEW
            SNOWFALL AT 6,200 FEET.

0720 AM     SNOW             2 ENE CARSON CITY       39.18N 119.74W
11/09/2012  M2.0 INCH        CARSON CITY        NV   TRAINED SPOTTER

            2 INCHES SNOW ON SPOONER AT 7000 FT WITH 1/2 INCH AT 5500
            FT NEAR CARSON CITY.

0730 AM     HEAVY SNOW       5 SE JANESVILLE         40.26N 120.47W
11/09/2012  M22.0 INCH       LASSEN             CA   TRAINED SPOTTER

            HEAVIEST SNOWFALL FROM 11/8 9PM UNTIL 11/9 730AM AT 4664
            FT.

0730 AM     HEAVY SNOW       ALPINE MEADOWS          39.17N 120.22W
11/09/2012  E12.0 INCH       PLACER             CA   PUBLIC

            ALPINE MEADOWS SKI RESORT REPORTED 12 INCHES SNOWFALL AT
            UPPER MOUNTAIN AND 8 INCHES LOWER MOUNTAIN.

0830 AM     SNOW             5 WSW PROSSER CREEK RES 39.34N 120.25W
11/09/2012  E8.5 INCH        NEVADA             CA   TRAINED SPOTTER

            SNOWFALL SINCE 2PM ON 11/8 AT 6700 FT.

0910 AM     SNOW             5 SW SOUTH LAKE TAHOE   38.88N 120.03W
11/09/2012  M6.5 INCH        EL DORADO          CA   TRAINED SPOTTER

            SNOWFALL AT 6400 FT. HEAVIEST SNOWFALL 11/8 FROM 5PM TO
            10PM.

&&

ZTOLBY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Greater Reno/Carson City/Minden Area

When
November 9, 11:00 AM PST to November 10, 11:00 AM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Reported by
Trained Spotter
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

Four to 7 inches (locally to 9) of snow fell in a narrow lake effect snow band extending from Lake Tahoe to near or just west-northwest of Carson City. Lesser amounts of 1 to 3 inches fell between Carson City and Minden.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421737.